Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 209, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2013, 7:23 PM CDT for Harper County, Kingman County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2013, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 5, 2013, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2547 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 16.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:10 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 5, 7:10 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 710 PM CDT MON AUG 5 2013 .MESOSCALE DISCUSSION... ISSUED AT 710 PM CDT MON AUG 5 2013 WATCHING SOUTHEASTWARD MOVING STORMS NORTHEAST OF DDC AND THOSE TRACKING/DEVELOPING NORTHEAST ALONG THE OKLAHOMA BORDER. AT SOME POINT SEVERAL CELL MERGERS WILL OCCUR...PERHAPS JUST WEST OF THE WICHITA AREA AND THEN TRACK EASTWARD ACROSS SOUTH CENTRAL KANSAS. WHILE SEVERE RISK WILL CONTINUE THROUGH MID-EVENING...THESE MERGERS ALSO POSE AN ENHANCED RISK FOR TORRENTIAL RAINFALL RATES. POTENTIAL FOR ADDITIONAL FLOODING AND AGGRAVATION OF EXISTING FLOODING LOOKS HIGH OVERNIGHT. KED && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 221 PM CDT MON AUG 5 2013 SCATTERED THUNDERSTORMS WILL INITIATE THIS PM/EVE NEAR/ALONG A W-NW TO E-SE ORIENTED REMNANT FRONTAL BOUNDARY FROM EASTERN CO ACROSS SOUTHERN KS. STRONG INSTABILITY...DIRECTIONAL SHEAR...AND HIGH PRECIPITABLE WATER WILL SUPPORT LOCAL GUSTY WINDS/HAIL/HEAVY RAIN. SOUTHWESTERLY 35 KT LOW-LEVEL JET WILL FOCUS MOISTURE TRANSPORT/ISENTROPIC LIFT INTO CENTRAL/SOUTHEAST KS OVERNIGHT WHERE SOME BACKBUILDING CONVECTION IS POSSIBLE. LOCALLY HEAVY RAIN/FLOODING WILL BE POSSIBLE IN THIS AREA AND CURRENT FLOOD WATCH LOOKS VALID. UPPER LOW WILL CONTINUE OVER SASKATCHEWAN WITH VARIOUS SHORTWAVES GETTING ENVELOPED INTO ITS CIRCULATION. THIS WILL RESULT IN A COLD FRONT DROPPING SOUTHWARD INTO THE KANSAS REGION TUESDAY NIGHT...WHERE IT MAY THEN STALL WEDNESDAY INTO THURSDAY. DEEP SUBTROPICAL MOISTURE WILL CONTINUE ALONG/NORTH OF THIS FRONT SUPPORTING ADDITIONAL SHOWER/THUNDERSTORM CHANCES. THE NEXT CHANCE FOR POTENTIALLY WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN LOOKS TO BE WED NIGHT INTO THURSDAY. THIS COULD CAUSE ADDITIONAL FLOODING CONCERNS. THIS AFTERNOON AND TUESDAY AFTERNOON WILL BE THE HOTTEST TWO DAYS OF WEEK WITH SLIGHTLY ABOVE NORMAL TEMPS. THE HIGH DEWPOINTS WILL RESULT IN HEAT INDICES OF 102-107 IN THE SOUTH. JMC .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 221 PM CDT MON AUG 5 2013 NO SIGNIFICANT CHANGE FORESEEN IN THE UPPER PATTERN...WITH SUBTROPICAL UPPER RIDGING OVER THE SOUTHERN PLAINS...AND THE MAIN WESTERLIES OVER THE NORTHERN TIER STATES. A QUASI-PERSISTENT WEST-EAST FRONTAL BOUNDARY WILL BE LOCATED OVER THE CENTRAL PLAINS TO PROVIDE A FOCUS FOR A CHANCE OF THUNDERSTORMS AND A POTENTIALLY CONTINUED WET PATTERN. TEMPERATURES START OUT SLIGHTLY BELOW NORMAL FRIDAY-SATURDAY...GRADUALLY MODIFYING TOWARD NORMAL BY MONDAY. JMC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 630 PM CDT MON AUG 5 2013 SCATTERED TO NUMEROUS STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...WHICH WILL TRANSITION TO STORMS WITH LOCALLY HEAVY RAINFALL OVERNIGHT. MVFR AND BRIEF PERIODS OF IFR CAN BE EXPECTED IN AND NEAR THE CONVECTION INTO EARLY TUESDAY MORNING. VFR CONDITIONS EXPECTED TO PREVAIL MOST AREAS BY TUESDAY AFTERNOON. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 96 74 86 / 90 30 50 60 HUTCHINSON 73 95 73 83 / 90 20 50 60 NEWTON 73 93 73 84 / 90 40 50 60 ELDORADO 73 93 73 87 / 80 40 40 60 WINFIELD-KWLD 74 97 74 90 / 70 30 40 50 RUSSELL 72 93 70 81 / 90 10 50 40 GREAT BEND 72 93 70 81 / 90 10 50 50 SALINA 73 93 71 82 / 90 30 50 40 MCPHERSON 73 94 73 83 / 90 30 50 50 COFFEYVILLE 75 96 75 91 / 70 50 30 40 CHANUTE 73 93 73 89 / 90 70 30 50 IOLA 73 91 73 88 / 90 70 30 50 PARSONS-KPPF 73 94 74 90 / 80 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>053- 067>072-083-092>096-098>100. &&
Hazardous weather outlook, Aug 5, 3:51 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON AUG 5 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD EAST INTO CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BECOMING WIDESPREAD OVERNIGHT WITH LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO MORE FLOODING PROBLEMS. NUMEROUS COUNTY FLOOD AND RIVER WARNINGS REMAIN IN EFFECT ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS. HEAT INDICES OF 100 TO 105 DEGREES WILL AFFECT SOUTHERN KANSAS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL COUNTY AND RIVER FLOOD WARNINGS WILL LIKELY REMAIN IN EFFECT INTO TUESDAY AND MAYBE LONGER FOR PARTS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS. CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT THE WEEK AND INTO THE UPCOMING WEEKEND ACROSS THE AREA. THE HIGHEST CHANCES FOR AREA-WIDE THUNDERSTORMS WILL BE FOR TUESDAY NIGHT THROUGH THURSDAY MORNING. THIS WILL ONLY PROLONG OR WORSEN THE FLOODING PROBLEMS ACROSS THE REGION. HEAT INDICES OF 100 TO 106 DEGREES ARE FORECAST IN SOUTH CENTRAL AND SOUTHEAST KANSAS FOR THE AFTERNOON HOURS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 5, 5:54 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT MON AUG 5 2013
KSZ091-052330-
HARPER-
554 PM CDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...
AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANCHESTER...OR 7 MILES
SOUTH OF ANTHONY...AND MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3712 9821 3725 9786 3713 9780 3703 9781
3699 9795 3699 9815
TIME...MOT...LOC 2254Z 249DEG 13KT 3706 9807
ESSpecial weather statement, Aug 5, 7:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT MON AUG 5 2013
KSZ082-091-060045-
HARPER-KINGMAN-
714 PM CDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...
AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHARON...OR 6 MILES EAST
OF MEDICINE LODGE...AND MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3737 9836 3738 9846 3738 9847 3741 9848
3745 9847 3758 9829 3740 9811 3727 9835
TIME...MOT...LOC 0014Z 231DEG 20KT 3731 9847
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:14 PM CDT | Special Weather Statement | ICT | Kingman | 31 min |
| Aug 5, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 47 min |
| Aug 5, 9:32 PM CDT | Flash Flood Warning | ICT | Harvey, McPherson, Reno, Rice | 5 hr |
| Aug 5, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 48 min |
| Aug 5, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 38 min |
| Aug 5, 10:23 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Marion | 5 hr |
| Aug 5, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 46 min |
| Aug 5, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 37 min |
| Aug 5, 11:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 39 min |
| Aug 5, 11:15 PM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 5 hr |
| Aug 5, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson | 46 min |
| Aug 6, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery, Neosho, Wilson | 40 min |
| Aug 6, 6:48 AM CDT | River Flood Warning | ICT | Sedgwick | 44 hr |
| Aug 6, 8:14 AM CDT | River Flood Warning | ICT | Butler | 48 hr |
| Aug 6, 9:28 AM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 25 hr |
| Aug 6, 12:46 PM CDT | Areal Flood Warning | ICT | Rice | 71 hr |
| Aug 6, 12:48 PM CDT | Areal Flood Warning | ICT | Harvey | 7 days |
| Aug 6, 1:32 PM CDT | Areal Flood Warning | ICT | McPherson | 48 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.